Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 24, 2015, 10:05 PM CDT for Marshall County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2015, 10:05 PM CDT (03:05 UTC)
- Expired
- Jul 25, 2015, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Marshall County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3428 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
286
WGUS53 KTOP 250305
FFWTOP
KSC117-250600-
/O.NEW.KTOP.FF.W.0028.150725T0305Z-150725T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI JUL 24 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL MARSHALL COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 100 AM CDT
* AT 1001 PM CDT...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN. EMERGENCY MANAGEMENT REPORTED 5 TO 6
INCHES OF WATER FLOWING OVER THE ROADWAY NEAR 14TH ROAD AND
CHEROKEE ROAD 2 MILES ESE OF OKETO. ADDITIONAL FLASH FLOODING WILL
BE POSSIBLE IN THE WARNED AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OKETO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3993 9646 3992 9655 3996 9662 4000 9664
4000 9647
$$
HENNECKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:39 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 24, 6:39 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 639 PM CDT FRI JUL 24 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 239 PM CDT FRI JUL 24 2015 REGIONAL ANALYSIS THIS AFTERNOON SHOWS MUCH OF KS UNDER THE INFLUENCE FROM THE UPPER RIDGE, WHILE A STEADY STREAM OF GULF MOISTURE LIFTS NORTH AND EAST AROUND THE RIDGE ACROSS CO INTO NE. LONGWAVE TROUGH ANCHORS OVER THE WESTERN CONUS WHILE LOW AMPLITUDE SHORTWAVE TROUGHS LIFT NORTH EAST ACROSS THE NORTHERN PLAINS. OVER NORTHEAST KANSAS, EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THE EVENING AS HEAT INDICES ARE MAXING OUT BETWEEN 110 AND 115 DEGREES. RESIDUAL OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION APPEARS TO HAVE WASHED OUT OVER FAR EAST CENTRAL KS WITH VIS SATELLITE SHOWING ACCAS CLOUDS DEVELOPING IN THE VICINITY. CONVECTIVE TEMPS THIS MORNING WERE IN THE UPPER 90S WHICH LEAVES SOME CONCERN FOR ISO STORMS TO DEVELOP, HOWEVER THERE IS NO REAL STRONG FORCING IN PLACE TO KICKOFF CONVECTION. CONFIDENCE AT THIS POINT IS LOW FOR STORMS IN OUR SOUTHERN CWA. THUNDERSTORMS WERE ALSO BEGINNING TO DEVELOP ALONG A COLD FRONT ACROSS WESTERN NE DURING THE LATE AFTERNOON. THIS CONVECTION IS EXPECTED TO DEVELOP EASTWARD LATER THIS EVENING. THESE STORMS MAY IMPACT NORTHERN AREAS OF THE CWA, ESPECIALLY NORTH OF HIGHWAY 36. SHORT TERM GUIDANCE IS HOLDING OFF ISO/SCATTERED CONVECTION UNTIL AFTER THE 6 TO 7 PM TIME FRAME. BY THIS TIME EFFECTIVE SHEAR NEAR 25 KTS AND AMPLE INSTABILITY IN PLACE WILL CAUSE ANY STORM THAT FORMS TO BECOME SEVERE, PRODUCING DAMAGING WIND GUSTS AND BRIEF HEAVY RAINFALL. ON SATURDAY, LINGERING OVERNIGHT CONVECTION MAY PERSIST INTO THE MORNING BEFORE THE LLJ WANES AND TEMPORARY CLEARING OCCURS. THIS WILL ALLOW TEMPERATURES TO QUICKLY WARM FROM THE UPPER 80S NORTH TO LOWER 90S SOUTH. SLIGHTLY LOWER DEWPOINTS IN THE LOWER 70S BY LATE AFTERNOON TRANSLATE TO HEAT INDICES IN THE 100 TO 105 RANGE, ESPECIALLY SOUTH OF INTERSTATE 70. EXISTENCE OF CLOUD COVER AND POSSIBLE PRECIP LEAD TO HOLDING OFF HEADLINES FOR NOW. ADDITIONAL ISOLATED STORMS ARE POSSIBLE ACROSS CENTRAL KS AND NEAR THE FRONTAL BOUNDARY OVER FAR NORTHERN KANSAS BY LATE AFTERNOON. IF CLEARING OCCURS AND PEAK HEATING IS MAXIMIZED, HIGH INSTABILITY AND WEAK SHEAR MAY RESULT IN STORMS CAPABLE OF DAMAGING WIND GUSTS AND HEAVY RAINFALL, WITH A LOWER RISK FOR LARGER HAIL. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 239 PM CDT FRI JUL 24 2015 SATURDAY NIGHT THROUGH MONDAY...CONVECTION LIKELY ONGOING AT THE START OF THE SATURDAY NIGHT PERIOD...ALONG THE FRONTAL BOUNDARY ACROSS THE NORTH AND OUT ON THE HIGH PLAINS. AS LLJ VEERS ACROSS THE AREA OVERNIGHT...WOULD ANTICIPATE THIS TO SUSTAIN SOME OF THE CONVECTION...DIMINISHING IN TIME WITH COVERAGE AND INTENSITY AND HAVE FORECAST WORDED AS SUCH. HOW QUICKLY CLOUDS AND PRECIPITATION MOVE EAST WILL IMPACT HIGH TEMPERATURES AND HEAT POTENTIAL...BUT PATTERN WOULD INDICATE CLEARING BEHIND THE INITIAL WAVE AND A BOOST BACK INTO THE MIDDLE TO UPPER 90S FOR THE AFTERNOON. HOWEVER LOWER DEWPOINTS ALSO MIX EASTWARD AND ARE FORECAST IN UPPER 60S TO LOW 70S...AND SUSPECT CURRENT FORECAST IS EVEN A LITTLE TOO HIGH. HEAT INDICES ARE JUST NEAR ADVISORY CRITERIA BUT COULD BE BELOW DEPENDING ON HOW MESOSCALE AND MIXING PAN OUT. STRONGER SHORTWAVE PROGGED TO MOVE OFF THE HIGH TERRAIN ON MONDAY AND AIDS IN REAMPLIFYING THE RIDGE OVERHEAD. COULD GET CLIPPED TO THE NORTH AND WEST WITH A FEW STORMS BUT OVERALL EXPECT ANOTHER HOT AND SOMEWHAT DRIER DAY AS AGAIN LOWER DEWPOINTS MIX OUT. FORECAST IS NEAR CRITERIA AGAIN...BUT MAY BE OVERDONE ESPECIALLY IF MID 60S DEWPOINTS MAKE IT FARTHER EAST. AS NEXT UPPER TROF MOVES ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS...ASSOCIATED SURFACE FRONT MOVES TOWARD THE KS/NE BORDER BY LATE IN THE DAY TUESDAY. THIS PARKS THE MID LEVEL THERMAL RIDGE OVER AT LEAST THE WESTERN HALF OF THE FORECAST AREA AND WOULD LIKELY BRING WIDESPREAD HIGHS IN THE UPPER 90S TO LOW 100S. WEDNESDAY THROUGH FRIDAY...SOME RELIEF FINALLY IN STORE IN THE WEDNESDAY TIMEFRAME AS STRONG NORTHERN TROF MOVES THE COLD FRONT THROUGH SOMETIME OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY. RAIN CHANCES MOVE WEST TO EAST ACROSS THE AREA TUESDAY NIGHT THROUGH EARLY THURSDAY AND DIMINISH. HIGH TEMPERATURES DROP INTO THE 80S FOR WEDNESDAY AND RISE TO MIDDLE UPPER 80S FOR THURSDAY AND FRIDAY...BUT STILL CONSIDERABLY COOLER THAN THIS CURRENT WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 638 PM CDT FRI JUL 24 2015 VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. CONFIDENCE NOT HIGH WITH TIMING OF ANY CONVECTION AT THE TERMINALS AS SHORT TERM MODELS DIFFER ON TIMING AND COVERAGE. STORMS FIRING IN NORTH CENTRAL KANSAS COULD POSSIBLY MAKE IT TO MHK TERMINAL AFTER 04Z AND HAVE ADDED VCTS AND LEFT OUT OF TOP AND FOE FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...BOWEN LONG TERM...67 AVIATION...53
Hazardous weather outlook, Jul 24, 9:05 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 905 PM CDT FRI JUL 24 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-260215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 905 PM CDT FRI JUL 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS NORTHERN KANSAS THROUGH THE OVERNIGHT HOURS. THE PRIMARY HAZARD FROM THESE STORMS WOULD BE DAMAGING WIND GUSTS...HAIL AROUND AN INCH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH TUESDAY...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES EACH AFTERNOON. SOME AREAS MAY CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS AT TIMES...WITH BEST RAIN CHANCES NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 24, 8:56 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 856 PM CDT FRI JUL 24 2015 KSZ010-250230- MARSHALL- 856 PM CDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY UNTIL 930 PM CDT... AT 856 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OKETO...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMMERFIELD AND OKETO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3993 9629 3984 9658 4000 9668 4000 9634 TIME...MOT...LOC 0156Z 330DEG 14KT 4000 9656 HENNECKE
Special weather statement, Jul 24, 9:29 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 929 PM CDT FRI JUL 24 2015 KSZ010-250300- MARSHALL- 929 PM CDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY UNTIL 1000 PM CDT... AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OKETO...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARYSVILLE AND OKETO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3987 9636 3985 9667 4000 9667 4000 9641 TIME...MOT...LOC 0228Z 346DEG 8KT 3994 9657 HENNECKE
Local storm report, Jul 24, 10:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT FRI JUL 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 2 ESE OKETO 39.95N 96.56W
07/24/2015 MARSHALL KS EMERGENCY MNGR
WATER FLOWING OVER CHEROKEE ROAD ABOUT 6 INCHES DEEP.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:56 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Jul 24, 9:29 PM CDT | Special Weather Statement | TOP | Marshall | 31 min |
| Jul 25, 1:58 AM CDT | Special Weather Statement | TOP | Brown | 32 min |
| Jul 25, 3:34 AM CDT | Heat Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more | 15 hr |
| Jul 25, 2:27 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Jul 25, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 46 min |
| Jul 25, 3:28 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 28 hr |
| Jul 25, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 27 min |
| Jul 25, 5:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.